South Dakota, 2023

Hail and Damaging Winds in South Dakota, August 7, 2023

August 7, 2023 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm developed over far southeastern Fall River County and southwestern Oglala Lakota County, producing wind gusts over 70 mph and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over far southeastern Fall River County and southwestern Oglala Lakota County, producing wind gusts over 70 mph and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:09 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 7, 4:09 PM MST, 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Mon Aug 7 2023

.DISCUSSION...(This Evening Through Monday)
Issued at 121 PM MDT Mon Aug 7 2023

Weak shortwave energy is helping to produce some showers and
isolated, sub-severe storms across our CWA, as another weak
shortwave follows, and a stronger wave moves ashore over the Pac
NW. Winds are light and variable at the surface. Under mostly
cloudy skies, temperatures are only in the 60s and lower 70s (50s
in the BH).

As the second shortwave pushes into our region tonight, a few
more thunderstorms are expected develop. However, with limited
heating today, CAPE will be low. Better CAPE/shear will be to our
south, although a stray strong storm could skirt our CWA. Light
winds and plentiful moisture could result in some patchy fog
across southwestern SD late tonight/early Tues morning.

The stronger shortwave will cross the Rockies Tuesday morning.
Some WAA will allow MLCAPE to rise near 1000 J/kg, and 0-6 km
shear will be around 30 kts close to the NE border. As the low
slides just southwest of our CWA, a couple strong to severe storms
will be possible Tuesday afternoon and evening , especially
across parts of northeastern WY and southwestern SD. Highs Tuesday
will be mainly in the 70s.

Transient ridging will allow for a warm and dry Wednesday, with
highs in the upper 70s to 80s. The next shortwave trough will
skirt the northern CONUS. Most of its energy will stay to our
north, but storms may move through northwestern SD. Buoyancy and
shear will be sufficient for a few strong to severe storms.

Upper flow will become northwesterly, with a few embedded
shortwaves, through the weekend. Some isolated storms will be
possible with the weak shortwaves, but mainly dry weather can be
expected Friday through Sunday. Temperatures will be near to
slightly below seasonal averages, in the 80s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 504 PM MDT Mon Aug 7 2023

Isolated/scattered showers/TS will slowly subside this evening as
they move into south-central SD and dissipate late. Additional
active TSRA will develop Tuesday afternoon, especially near the
SD/NE border. Outside of storms, VFR conditions expected except
for local MVFR VSBYS due to BR near the SD/NE overnight. In/near
storms, brief MVFR/IFR conditions are possible.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Aug 7, 1:45 AM MST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
245 AM MDT Mon Aug 7 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
245 AM MDT Mon Aug 7 2023 /345 AM CDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be likely this morning and this
afternoon. While a few storms may be strong with hail and gusty
winds, no severe weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of showers and thunderstorms every day next
week. A few storms may be strong with hail and gusty winds, there
could be severe weather on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 7, 2:00 PM MST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
300 PM MDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Rain             2 SSW Custer            43.74N 103.62W
08/07/2023  M0.64 inch       Custer             SD   Trained Spotter

            Rain in 25 minutes

&&

MLS
Local storm report, Aug 7, 2:41 PM MST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
341 PM MDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             14 NNW Dwtn Gillette    44.47N 105.60W
08/07/2023  M0.79 inch       Campbell           WY   CoCoRaHS

            24-hour rainfall.

&&

SE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 7, 4:34 PM MST to 4:39 PM MST
Where
Fall River County, 11.53 mi E of Oelrichs
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.188, -103.001

Thunderstorm Wind, Oglala Lakota

When
August 7, 4:40 PM MST to 4:45 PM MST
Where
Oglala Lakota County, 10.62 mi NW of Slim Butte
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
43.180, -102.990

Hail, Oglala Lakota

When
August 7, 4:48 PM MST
Where
Oglala Lakota County, 5.7 mi NW of Slim Butte
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -102.920

Thunderstorm Wind, Oglala Lakota

When
August 7, 4:48 PM MST
Where
Oglala Lakota County, 5.7 mi NW of Slim Butte
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
43.130, -102.920

The strong winds ripped the roof off two sheds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119171, 1119173, 1119174, 1119175.